Are you at risk for an OTC pain medicine overdose?
(BPT) – If you are one of the millions of Americans suffering from pain and turn to over-the-counter (OTC) pain medicines to get relief, you may be at risk of overdose. Taking too much OTC pain medicine can lead to serious side effects, such as stomach bleeding, ulcers, liver damage and even death.
The American Gastroenterological Association (AGA) surveyed consumers and gastroenterologists to find out more, and discovered that many adults report taking more than the recommended dose of an OTC pain medicine. The survey was conducted by Harris Poll,* with sponsorship support from McNeil Consumer Healthcare.
To help you get safe pain relief, refer to these common myths and facts so you can keep yourself and your family safe from OTC pain medicine overdose complications.
Myth 1: Drug labels are just guidelines.
Many consumers believe they know how to best treat their pain when it comes to reaching for the medicine cabinet, with 40 percent admitting they perceive the dosing directions on OTC pain medicines as just guidelines — they know what works for them.
Conversely, American consumers take appropriate safety measures in many aspects of their lives. Most people always wear a seat belt when riding in a car, have smoke detectors in their home, and have anti-virus software on their computers.
Yet, only 32 percent of people say they always read the drug facts label on an OTC pain medicine they haven’t taken before, which can be a costly or even fatal oversight.
Fact: Medicine labels can change periodically, as can health conditions and situations. Byron Cryer, MD, chair of the AGA Gut Check: Know Your Medicine campaign and associate dean of the University of Texas Southwestern Medical Center, emphasizes the importance of following dosing directions. “Read and follow the drug facts label — every time — to avoid potential overdose complications,” Cryer says.
Myth 2: Taking more than the recommended dose is harmless.
One in four Americans are willing to take more than the recommended dose of OTC pain medicines because they believe their symptoms will go away faster. While patients might exceed the recommended dose for weeks or even months without complications, it can take just one occurrence to put them in the hospital.
Fact: Taking more than the recommended dose will not lead to quicker pain relief. Work with your health-care professional on the proper dosage and treatment for your individual health situation.
Myth 3: Mixing medicines is safe and effective.
On average, a gastroenterologist sees 90 overdose cases per year due to OTC pain medicine. Most gastroenterologists (64 percent) report that their patients were unaware of the risks of taking more than directed and, when overdose complications arise, the mistake often involves taking two or more medicines with the same active ingredients at a time.
Fact: “Mixing medicines is dangerous,” Dr. Cryer says. “Take only one product at a time containing the same kind of active ingredient.” Overuse of NSAIDs (nonsteroidal anti-inflammatory drugs) can cause stomach bleeding, stomach ulcers, and damage to the esophagus and small intestine, while overdosing on acetaminophen can cause liver damage.
If you are living with pain, get relief safely. The AGA encourages you to read medicine labels every time you take an OTC pain medicine. If you are still not receiving relief from your pain, talk to a health-care professional.
Visit GutCheckFacts.org to learn more.
*AGA explored consumers’ knowledge of pain-relief information by commissioning Gut Check: Know Your Medicine, a nationwide survey conducted online by Harris Poll in September-October 2015 among 1,015 U.S. adults age 30 and over and 251 U.S. gastroenterologists.